Utah, 2023

Damaging Wind in Utah, August 2, 2023

August 2, 2023 · NWS GJT · 1 event in 1 county or zone

Abundant monsoon moisture resulted in widespread showers and thunderstorms across eastern Utah. Even with a well-saturated profile, the stronger thunderstorms produced gusty winds in excess of 58 mph in addition to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture resulted in widespread showers and thunderstorms across eastern Utah. Even with a well-saturated profile, the stronger thunderstorms produced gusty winds in excess of 58 mph in addition to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
300 PM MDT Wed Aug 2 2023

.SHORT TERM...(Tonight through Thursday night)
Issued at 300 PM MDT Wed Aug 2 2023

As anticipated the waning monsoon moisture triggered terrain
focused convection by late morning with some of this drifting off
into nearby valleys. The full sun and moisture combined with
slightly stronger winds aloft are also beginning to nudge storm
mode from heavy rainers to hail producing storms. However all eyes
are upstream in Utah and northern Arizona where convection is
being driven by better synoptic conditions and storms have been
well organized and should hold together in one or more clusters as
the move into eastern Utah through the afternoon and across
western Colorado through the evening and possibly early morning
hours. Plenty of moisture remains for a heavy rain threat along
with some storms containing larger hail. Winds will also be a
threat as these cells take on a quasi-linear mode through the
evening. The main plume of moisture has been pushed well back to
the West were flooding has been a threat. Flooding will still be a
threat with these clusters but storm motion will be increasing so
it may take training or the right terrain and soil conditions.
Conditions moving into Thursday look much quieter than the past
few days as moisture looks to drop to more climatological normal
and continue to fall into the end of the week. However there is
another wave moving through with peak heating to provide large
ascent and a weak surface boundary dropping into our northwest
CWA. This should provide the focus for better storms while weaker
isolated terrain based storms occur elsewhere. Temperatures will
begin to respond to the drier air as well and push back to or
above normal for Thursday afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 300 PM MDT Wed Aug 2 2023

By Friday, the high pressure has settled in to the Desert Southwest
blocking any monsoonal moisture trying to move up out of Mexico. To
the north, a longwave trough sits over Montana with a few shortwave
systems cut off from jet support slowly moving through to the east.
This pattern puts eastern Utah and Western Colorado under a dry
zonal flow that pushes most of the convective activity east of the
Divide, but residual moisture in the mountains will keep a chance
for isolated showers and thunderstorms in the mountains each
afternoon. This continues through Sunday before a deeper shortwave
digs the longwave trough south along the Front Range, shifting the
flow aloft to more northwesterly and bringing scattered afternoon
showers and thunderstorms to the northern mountains into early next
week. With the zonal flow aloft preventing any ridging over the
region, look for temperatures to remain near normal through the
extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1150 AM MDT Wed Aug 2 2023

Thunderstorms are just getting started over the higher terrain
late this morning. The storms will gradually move northward off
the terrain into the valleys when they could impact TAF sites.
Stronger more organized storms are forecast to move out of central
Utah into our CWA by early evening with a complex of storms
drifting eastward through the evening and early morning hours. So
there will be periods of storms and this was attempted to be
relayed in the forecasts. However things are likely to change and
amendments will be issued as necessary. Gusty winds and brief
heavy rainfall rates could drop conditions to ILS and possibly
MVFR if a storm were to move over the airfield directly. KEGE did
see some lower clouds due to precipitation and that is a
probability for tomorrow morning as well. Otherwise VFR will
prevail at areas outside of thunderstorm threats.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...DB
AVIATION...GJT
Hazardous weather outlook, Aug 2, 1:39 AM MST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
239 AM MDT Wed Aug 2 2023

COZ001>014-017>023-UTZ022>025-027>029-030845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
239 AM MDT Wed Aug 2 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Today will be the last day of truly monsoon like convection, with
heavy rain and frequent lightning still the main threats, followed
by small hail and gusty winds. Rainfall rates in excess of an inch
an hour are possible. As with the last several days, activity will
last well into the overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Drier air begins to work in on Thursday, decreasing shower and
storm coverage somewhat. It will also lead to a transition away
from heavy rain producing storms to storms more likely to produce
gusty outflow winds. Frequent lightning remains a threat with any
storm. Temperatures will also begin to slowly warm to near or a
few degrees above normal by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 2, 2:33 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Wed Aug 2 2023

COZ017-020-UTZ028-022200-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
333 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of west central Mesa
County through 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Castle Valley, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Mesa
County.

This includes Colorado 141 between mile markers 112 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 10889 3871 10906 3894 10900 3887 10872
TIME...MOT...LOC 2132Z 202DEG 14KT 3875 10897

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Aug 2, 2:42 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
342 PM MDT Wed Aug 2 2023

UTZ024-022215-
Eastern Uinta Basin UT-
342 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of central Uintah
County through 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Fort Duchesne, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3993 10962 4003 10982 4030 10966 4015 10937
TIME...MOT...LOC 2141Z 213DEG 14KT 4005 10967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Aug 2, 3:13 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Wed Aug 2 2023

COZ006-017-022245-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
413 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of northwestern Mesa
County through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruita, or 9 miles west of Grand Junction, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Junction, Fruita, Glade Park, Redlands, Fruitvale and Orchard
Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 19 and 33.
 U.S. Highway 50 in Colorado near mile marker 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3896 10875 3906 10888 3924 10867 3909 10848
TIME...MOT...LOC 2213Z 229DEG 14KT 3907 10874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDA
Special weather statement, Aug 2, 3:14 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
414 PM MDT Wed Aug 2 2023

UTZ029-022245-
Canyonlands/Natural Bridges UT-
414 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southwestern San
Juan County through 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Halls Crossing, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern San
Juan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 11053 3753 11053 3769 11029 3739 11010
      3732 11053 3737 11061 3745 11062
TIME...MOT...LOC 2214Z 234DEG 32KT 3743 11050

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ERW
Special weather statement, Aug 2, 3:46 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
446 PM MDT Wed Aug 2 2023

COZ006-017-022315-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
446 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of northwestern Mesa
County through 515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruita, or 12 miles west of Grand Junction, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fruita around 505 PM MDT.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 8 and 24.
 Colorado 139 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 10877 3909 10892 3927 10894 3924 10858
      3911 10866
TIME...MOT...LOC 2246Z 202DEG 13KT 3913 10880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS
Local storm report, Aug 2, 3:59 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
459 PM MDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Hail             1 WNW Fruita            39.16N 108.75W
08/02/2023  M0.25 inch       Mesa               CO   Trained Spotter

&&

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
August 2, 4:06 PM MST
Where
Grand County, 1.38 mi S of (Cny)canyonlands Fld
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.750, -109.750

A peak wind gust of 60 MPH was measured by the automated weather station at the Canyonlands Field Airport outside of Moab.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105496.